Excessive cocaine consumption in a single sitting may result in a cocaine overdose and death. Knowing how to recognize the indications of a cocaine overdose can potentially save the life of someone you love.
Call 911 right away if you suspect someone is suffering from a cocaine overdose.
What Is Cocaine?
Cocaine is a highly addictive stimulant that creates feelings of intense pleasure and enhances energy levels in the body. It is usually in the form of a white powder that’s snorted, although in other forms, can also be smoked or injected intravenously. Cocaine is very addictive due to its euphoric high, usually requiring expert cocaine addiction therapy to stop using it. The substance can cause many long-term health problems, but one of the most serious risks of cocaine use is the danger of overdosing.
Every year, over 15,000 people in the United States die as a result of a cocaine overdose. Recognizing the early signs of cocaine overdose, whether you know someone who uses it, could save a life.
Most Common Signs and Symptoms Of A Cocaine Overdose
Cocaine overdose symptoms can include both physical and mental responses that, if ignored, can quickly worsen and become fatal. A deadly dose of cocaine could be less than a gram, depending on the individual, combination of substances used and the overall purity of the cocaine itself.
Symptoms of a cocaine overdose include, but are not necessarily limited to the following:
- Extreme sweating
- High body temperature (hyperthermia)
- Increased blood pressure
- Chest pain or labored breathing
- Rapid heart rate or palpitations
- Blurred vision or vision loss
- Nausea, diarrhea or vomiting
- Seizures or convulsions
Call 911 right away if someone you know is experiencing these signs and symptoms of a cocaine overdose.
What Happens During A Cocaine Overdose?
Cocaine, as a stimulant, speeds up the central nervous system of the body, but cocaine toxicity can intensify these side effects to the point that they become severe and life-threatening.
The first phase of acute cocaine toxicity typically includes symptoms such as, but not limited to the following:
- Twitching or muscle spasms
- Spinning sensation
- Rapid breathing
- Increased blood pressure and heart rate
- Paranoia and confusion
The earliest cocaine overdose signs and symptoms can include odd changes in mood or behavior, in addition to the onset of significant physical effects from cocaine. Overdosing on cocaine can cause delirium, paranoia, confusion and even violence. As a result, the individual may become a threat to themselves and others.
Symptoms of a cocaine overdose can become more severe during the second phase and include:
- Loss of bladder control
- Irregular or temporary cessation of breathing
- Irregular heartbeat
- Brain damage
Increases in body temperature, blood pressure and heart rate are among some of the short-term physical consequences of cocaine, but these same impacts can lead to cardiac and pulmonary distress, as well as seizures.
In the third and final phase of cocaine toxicity, individuals may experience:
Organ failure, unresponsiveness and seizures are the most significant cocaine overdose symptoms. The person’s life is in jeopardy at this time, and they require immediate emergency medical assistance as their body begins to shut down. Even if they receive proper medical care and recover, they may still suffer from long-term consequences.
Timely medical intervention is critical during an overdose. The rapid effects of cocaine can begin within a few moments. The three phases of cocaine overdose can quickly accelerate making it important to act promptly. Anyone overdosing must receive medical attention at the first symptom, especially if other narcotics are also present in the individual’s system.
Cocaine Overdose Risk Factors
A cocaine overdose can happen to anyone, whether they are a chronic user or first-time user. Regular users may be overconfident and act carelessly, whereas first-time users are at risk of cocaine overdose since they lack the knowledge of their body’s level of tolerance. These individuals may misjudge their tolerance for cocaine or combine it with other substances.
In recent years, the frequency of drug overdose deaths caused by a combination of cocaine and synthetic opioids has risen dramatically. Cocaine addicts are also more inclined to use the substance in binges, which can significantly raise the danger of a cocaine overdose.
What To Do If A Cocaine Overdose Occurs
Knowing how to recognize cocaine overdose symptoms and what to do if someone in the event of an overdose could mean the difference between life and death.
The most effective strategy to avoid life-threatening consequences during an overdose is to seek professional medical help. Call 911 and provide as much information as possible about the victim, the amount of cocaine or other substances and the time and method of use.
Don’t Hang Up
When misusing an illicit drug such as cocaine, many people are concerned about possible legal consequences when reaching out for help, but the individual you are with needs you. Stay on the phone and follow the instructions of the 911 operator until assistance arrives.
Roll Them Onto Their Side
Turn the sufferer on their side in case they vomit or suffer a seizure. This position will help them keep their airways free and avoid choking.
Immediate Dangers Must Be Removed
If the person is suffering a seizure, try to remove any sharp or potentially dangerous objects. Do not give them anything to eat or drink.
Keep Your Cool
When someone is suffering from a cocaine overdose, it’s natural to feel scared, but try to remain calm. Follow the instructions of the 911 operator; do not mistake a person’s temporary cessation of seizures for the absence of risk as they may recur.
When help arrives, medics will attend to the individual, check their vital signs, and possibly transport them to the hospital. They will likely inquire about the cocaine use (how much was used, etc). Answer these questions truthfully and as completely as possible; this information has the potential to save a life.
Ready To Take The Next Steps?
An overdose is a wake-up call for many people, but do not wait until this stage to get help for yourself or a loved one. Aquila Recovery Clinic, provides a safe and regulated environment where individuals can conquer their addiction and regain control of their life.
Addiction is something many people struggle with everyday, and you or a loved one do not have to do it alone. At Aquila Recovery Clinic, our staff will provide you with the tools necessary to make recovery possible.
If you have any questions or concerns about what to do after a cocaine overdose, please don’t hesitate to contact our dedicated team at Aquila Recovery Clinic. We are happy to answer any questions you may have and support you in the journey of recovery for you or for someone you love.